Alert archive / Florida / Tornado Warnings in 2001
Tornado Warning 51, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 14, 2001, 5:39 PM EDT for Saint Johns County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 14, 2001, 5:39 PM EDT (21:39 UTC)
- Expired
- Sep 14, 2001, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 90 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:15 PM EDT | Tornado F0 | Crescent Beach, FL | Weak F0. Moved inland and dissipated rapidly. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
979 WFUS52 KJAX 142140 TORJAX FLC109-142230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 539 PM EDT FRI SEP 14 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN AND CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA THIS INCLUDES...CRESCENT BEACH...ST. AUGUSTINE...ST. AUGUSTINE BEACH... * UNTIL 630 PM EDT * AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8 MILES NORTHEAST OF CRESCENT BEACH...MOVING WEST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT... CRESCENT BEACH... BUTLER BEACH AND ST. AUGUSTINE BEACH... ST. AUGUSTINE SHORES... ST. AUGUSTINE SOUTH AND ST. AUGUSTINE... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2968 8102 2986 8098 2999 8150 2974 8156 $$ PETERSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:25 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 14, 2:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI SEP 14 2001
GABRIELLE IS PROGRESSING NEWD ACROSS THE CENTRAL PENINSULA. DRIER
AIR HAS BEEN ENTRAINING AROUND THE WEST AND SOUTH QUADRANTS AND A DRY
SLOT IS NOW POKING UP THE SOUTHEAST SIDE. HOWEVER OUR CWA REMAINS
NORTHWEST OF THE CENTER WHERE GREATEST INSTABILITY AND SHEAR IS
LOCATED AND THE TORNADO WATCH IS IN EFFECT. SEVERAL TORNADOES HAVE
BEEN REPORTED ALONG THE COAST IN FLAGLER COUNTY. WINDS ARE GUSTING
ABOVE 30 MPH FROM MAYPORT TO SGJ TO ORL. RAINFALL RATES UP TO ONE
INCH PER HOUR IS OCCURRING ALONG THE COAST AND OVER ALL OF ST
JOHNS...FLAGLER AND SOUTHERN PUTNAM COUNTIES. WILL KEEP INLAND T.S.
WIND WRNG AND FLOOD WATCH. FCST MOTION FOR GABBY SLOWS THE SYSTEM.
THUS WILL KEEP CATEGORICAL POPS GOING OVER MOST OF AREA TONIGHT AND
LIKELY ON SATURDAY. POPS DROP DRAMATICALLY AS THE SYSTEM PULLS AWAY
SATURDAY NIGHT. NORTHERLY FLOW USHERS IN DRIER COOLER AIR AND LOWS
WILL DIP INTO THE 60S. MAV INDICATES SOME UPPER 50S FOR GA ZONES AND
WILL LEAN TOWARDS MAV SINCE IT MATCHES BEST TO NHC TRACK.
HIGH PRESSURE BUILDS OVER EASTERN U.S. DURING EARLY PART OF WEEK AND
IS PUSHED OFFSHORE MID WEEK BY AN APPROACHING COLD FRONT AND UPPER
TROUGH.
MARINE...LATEST WINDS AT SAUF1 WERE ABOVE 40 KT. WILL MAKE NO
CHANGES TO CURRENT PKG THROUGH SATURDAY WHEN WINDS AND SEAS ARE
ANTICIPATED TO SUBSIDE.
PRELIM
AMG 66/78/61/80 4400
SSI 69/75/65/78 +731
JAX 68/75/65/81 +731
GNV 68/78/63/84 9630 28
.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
.FL...SCA FERNANDINA BEACH TO SAINT AUGUSTINE.
TROPICAL STORM WARNING SAINT AUGUSTINE SOUTH.
FLOOD WATCH ALACHUA...CLAY...DUVAL...FLAGLER...
MARION...NASSAU...PUTNAM AND ST. JOHNS COUNTIES.
INLAND HIGH WIND WARNING MARION AND CLAY
COUNTIES.
TRABERTIn the hours before
Local storm report, Sep 14, 1:15 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
115 PM EDT FRI SEP 14 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
108 PM KORONA FL TORNADO
09/14/01 FLAGLER ORLANDO TV CREW REPORTED
A TORNADO ALONG STATE ROAD
40 NORTH OF THE COUNTY
LINE
SANDRIKLocal storm report, Sep 14, 1:15 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
115 PM EDT FRI SEP 14 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
108 PM KORONA FL TORNADO
09/14/01 FLAGLER ORLANDO TV CREW REPORTED
A TORNADO ALONG STATE ROAD
40 NORTH OF THE COUNTY
LINE
SANDRIKSpecial weather statement, Sep 14, 2:00 PM EDT, 3 hours 39 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-142100- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 200 PM EDT FRI SEP 14 2001 ..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND... ...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM COUNTIES... ...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION... NASSAU...PUTNAM AND ST. JOHNS COUNTIES... ...A TORNADO WATCH FOR COASTAL GEORGIA AND PORTIONS OF NORTH AND CENTRAL FLORIDA THROUGH 5 PM... REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO JACKSONVILLE FOR DETAILS. SANDRIK
Local storm report, Sep 14, 2:21 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
221 PM EDT FRI SEP 14 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MATANZAS FL TORNADO
09/14/01 ST JOHNS EMERGENCY MANAGEMENT
REPORTED 2 WATERSPOUTS
MOVED ONSHORE AT MATANZASSpecial weather statement, Sep 14, 5:00 PM EDT, 39 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-150300- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 500 PM EDT FRI SEP 14 2001 ..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND... ...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM COUNTIES... ...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION... NASSAU...PUTNAM AND ST. JOHNS COUNTIES... REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO JACKSONVILLE FOR DETAILS...MIAHLSJAX OR WMO HEADER WTUS82. MZ
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:31 AM EDT | Tornado Warning | JAX | Saint Johns | 44 min |
| Sep 14, 12:29 PM EDT | Tornado Warning | JAX | Flagler, Saint Johns | 46 min |
| Sep 14, 1:04 PM EDT | Tornado Warning | JAX | Flagler | 41 min |
| Sep 14, 1:50 PM EDT | Tornado Warning | JAX | Flagler, Saint Johns | 25 min |
| Sep 14, 2:31 PM EDT | Tornado Warning | JAX | Saint Johns | 14 min |
| Sep 14, 5:19 PM EDT | Tornado Warning | JAX | Putnam | 26 min |
| Sep 14, 6:33 PM EDT | Tornado Warning | JAX | Flagler | 42 min |
| Sep 14, 6:56 PM EDT | Tornado Warning | JAX | Putnam | 49 min |
Nearby
Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.